The Food and Drug Administration (FDA) this week warned health professionals about xylazine, an animal medication that has been identified in human overdoses, CBS News reports.
In a news release, the FDA said that health care professionals should be cautious of possible xylazine inclusion in fentanyl, heroin and other illicit substance overdoses, since naloxone may not be able to reverse its effects. The agency said it is aware of increasing reports of serious side effects from individuals exposed to fentanyl, heroin and other illicit substances contaminated with xylazine.
The FDA said xylazine is approved for use as an animal sedative and pain reliever, and has no approved use for humans. It can cause “serious and life-threatening side effects that appear to be similar to those commonly associated with opioid use,” the agency said. It can be difficult to distinguish xylazine overdoses from opioid overdoses, because some side effects, such as respiratory depression, are similar.